New York—Users of the erectile dysfunction drug Viagra have higher rates of melanoma, according to a new study that also identifies no evidence of cause-and-effect.
In fact, a report published online by the Journal of the National Cancer Institute attributes the increased risk to “detection bias,” suggesting that patents likely to take erectile dysfunction medications would also be more likely to see their physicians for other issues, which increases the likelihood of detection of melanoma.
In the study, led by NYU Langone Medical Center and Perlmutter Cancer Center researchers, an overall 11% increase in the risk of developing melanoma was found among erectile dysfunction–medication users.
“Physicians should still screen for melanoma risk, but they do not need to add the use of Viagra and similar drugs to the list of screening criteria specifically,” explained lead author Stacy Loeb, MD, MSc, an assistant professor at NYU Langone. “In general, men should continue to be careful about the risk of any kind of skin cancer from excessive sun exposure and use sun protection.”
In 2016, the FDA added phosphodiesterase type 5 (PDE5) inhibitors to its watch list of medications with possible safety issues. That followed a 2014 report linking an increased risk of melanoma with use of Viagra.
In response, the researchers analyzed data from five large studies of erectile dysfunction–medication users and melanoma published between 2014 and 2016. Those trials included 866,049 men, 41,874 of whom were diagnosed with melanoma.
The study team hypothesized that, if erectile dysfunction medications cause melanoma, more aggressive disease would be detected among patients who take the medications, but their review did not bear that out. Actually, they report, PDE5 inhibitors users were at a lower risk for aggressive melanoma than nonusers.
“Overall, Viagra and other PDE5 inhibitors are safe medications as long as men are not taking nitrates, which carry a risk of reducing blood pressure,” Loeb said. “Physicians and patients should not be concerned about taking these medications on account of worry about melanoma.”
« Click here to return to Weekly News Update.
Published May 31, 2017